Article

Amiodarone-Induced Thyrotoxicosis in a Patient with Autonomously Functioning Nodular Goiter

Department of Internal Medicine, National Cheng Kung University Hospital, Taiwan, Republic of China.
Annals of Pharmacotherapy (Impact Factor: 2.92). 01/2009; 43(1):134-8. DOI: 10.1345/aph.1L347
Source: PubMed

ABSTRACT To report on adverse reactions associated with amiodarone and propylthiouracil.
A 64-year-old female with atrial fibrillation and nodular goiter progressed to overt thyrotoxicosis after receiving therapy with amiodarone 200 mg/day for less than 12 weeks. Thyroid scan revealed a hyperfunctioning nodule in the left lobe, while immunologic studies were negative for both thyroid peroxidase and thyroglobulin antibodies. The thyroid-stimulating hormone (TSH) receptor antibody level was transiently elevated. Propylthiouracil 100 mg 3 times/day was started after the withdrawal of amiodarone, but the patient developed severe generalized skin rash, fever, and leukocytosis after 4 weeks. Thyroidectomy was performed, and histopathology was compatible with type 1 amiodarone-induced thyrotoxicosis (AIT) associated with toxic nodular goiter. An objective causality assessment revealed that thyrotoxicosis was probably related to use of amiodarone.
Amiodarone is an antiarrhythmic agent that may cause thyroid dysfunction. Differentiating between the 2 types of AIT is important for implementation of the correct therapeutic strategy. The transient elevation of TSH receptor antibodies in AIT complicated the diagnosis. As a rare subtype, type 1 AIT by nodular goiter may be associated with early AIT. Initiating thyroid function monitoring within 3 months of amiodarone therapy should be considered.
Type 1 AIT caused by nodular goiter is rarely reported. Amiodarone should be avoided in such patients and subtotal thyroidectomy to remove the toxic nodule may be the treatment of choice.

Download full-text

Full-text

Available from: Hao-Chang Hung, Sep 18, 2014
0 Followers
 · 
132 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Amiodarone treatment is associated with the occurrence of thyroid dysfunction. The aim was to determine the incidence of amiodarone-induced thyroid dysfunctions and the influence of gender, age, treatment duration, goiter, thyroid antibodies, thyroid echogenicity and family history on their appearance. Of 248 consecutive patients, 144 males and 104 females, referred to thyroid status screening, 16% were with clinical dysfunction, 21% with sub-clinical dysfunction and 63% were euthyroid. The presence of goiter and thyroid peroxidase antibodies were the significant individual predictive factors for the occurrence of clinical dysfunction, and in the multivariate regression model, the presence of goiter was a significant predictive factor with the prognostic value of 80%. For sub-clinical dysfunction, the significant individual predictive factors were female gender and the presence of goiter, as well as in the multivariate regression model, with the prognostic value of 74.5% for female gender and 77.5 % for the presence of goiter. It is necessary to check the thyroid status both before and during amiodarone treatment. Administration of other anti-arrhythmic drugs and/or more frequent check-ups of the thyroid status should be taken into consideration in patients at higher risk, i.e. women with positive thyroid peroxidase antibodies and goiter.
    Medicinski pregled 01/2011; 64(11-12):533-8. DOI:10.2298/MPNS1112533A